Nebraska, 2017

Hail in Nebraska, April 19, 2017

April 19, 2017 · NWS GID · 2 events in 1 county or zone

m. CDT on this Wednesday afternoon, a slow-moving, broken line of strong to marginally severe thunderstorms developed along a well-defined cold front advancing through far southeast portions of South Central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 4-6 p.m. CDT on this Wednesday afternoon, a slow-moving, broken line of strong to marginally severe thunderstorms developed along a well-defined cold front advancing through far southeast portions of South Central Nebraska. This activity, which mainly only clipped southern and eastern portions of Thayer and Fillmore counties within the local coverage area, yielded just two official hail reports: quarter size stones near Alexandria and penny size near Hubbell. By 6 p.m. CDT, convection had already exited the local area to the south and east along the advancing front, with the vast majority of regional severe weather reports on this day instead focusing along an axis from central Kansas into southeast Nebraska.

In the mid-upper levels, the flow was generally quasi-zonal as a series of shortwave troughs trekked eastward mainly through Nebraska and the Dakotas. However, the strong surface cold front was clearly the main focus for convection. As marginally severe storms initiated, surface dewpoints within the local area had risen to around 60F and the mesoscale environment featured a fairly potent combination of mixed-layer CAPE up to 2000 J/kg and effective deep layer wind shear of 40-50 knots. Although the environment was at least marginally supportive of tornadoes, this potential threat was largely quelled by strong frontal forcing encouraging a fairly rapid transition to quasi-linear convective mode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 19, 2:09 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 19, 2:09 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
309 PM CDT Wed Apr 19 2017

.SHORT TERM...(This evening through Thursday)
Issued at 257 PM CDT Wed Apr 19 2017

Focus is on thunderstorm potential the next few hours.

A cold frontal boundary was advancing southeast today, and was oriented
from KJYR to KPHG at 20Z. Convergence along the front will focus
thunderstorm activity across the east/southeast tier or so of our
cwa for a few hours generally from 21Z to 00Z. The primary hazards
from the storms will be large hail the size of golf balls or
greater and damaging winds of 60 mph given instability around
2000 j/kg and effective shear of 30 to 40kts.

Conditions generally dry out behind the boundary as it exits to the
southeast however we may need some small pops for a few showers
tonight along the elevated boundary in presence of mid level
frontogenesis as latest model runs suggest the potential for this.
Pressure rises behind the front average 2 to 4mb and expect
steady/gusty northwest winds into the overnight hours.

Any lingering light precipitation is expected to end by Thursday
morning as dry air and surface high pressure settles across our
region behind the boundary. Thursday is shaping up to be a
generally nice day with highs in the 60s to low 70s. Northwest
wind speeds may become sneaky breezy at times given the deeper
mixing per soundings in the afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 257 PM CDT Wed Apr 19 2017

Precipitation chances return at the end of the workweek as an upper
trough over the Rockies emerges onto the central and southern
plains. Rain chances return to portions of our western zones as
early as Thursday night, however the better chances for rain across
our western and southern zones favor Friday and Friday night. Dry
air to the east will bring a sharp gradient to areas that are wet
or dry and again our far west zones and mainly north central
Kansas stand the better chances for receiving rainfall.
Instability remains pretty meager and have left thunder out of the
forecast with this system.

The upper low departs Saturday and heights rise behind the system.
The weekend time frame is still looking dry, then models are
trending stronger with another wave heading into Monday, so Monday
may not remain a dry period if these trends continue. Late Tuesday
into Wednesday see precipitation chances return but there are model
differences in the track/strength of this next system and details
will be resolved as things get closer.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday afternoon)
Issued at 1159 AM CDT Wed Apr 19 2017

A cold frontal boundary is just about to reach the terminals at
the onset of the TAF period. Winds will be making the switch to a
northerly then a northwest direction behind the boundary. Cigs are
tricky with cloud heights currently varying between MVFR and VFR
however a fairly expansive area of stratus with IFR cigs are noted
behind the front. Have included a tempo group the low cloud cover
for the afternoon hours. The best chances for thunderstorm
activity later this afternoon and evening will be south of the
terminals however latest forecast models suggest the potential for
light post frontal precipitation overnight in the presence of mid
level frontogenesis. For winds, northwest wind speeds will remain
steady and gusty at times into the overnight hours and deep mixing
Thursday may also produce gusts of 20kts or greater.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
Hazardous weather outlook, Apr 19, 12:37 PM CST, 3 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
137 PM CDT Wed Apr 19 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
137 PM CDT Wed Apr 19 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are possible late this afternoon
and evening, generally between 4 PM and 8 PM. The potential for
severe thunderstorms exists primarily for locations southeast of a
line from York, Nebraska to Osborne, Kansas. The primary hazards
from the storms will be hail the size of golf balls or greater and
damaging winds of 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 and 8 PM for locations
southeast of a line from York, Nebraska to Osborne, Kansas.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Apr 19, 3:54 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
454 PM CDT WED APR 19 2017

KSZ019-192230-
Mitchell KS-
454 PM CDT WED APR 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY
UNTIL 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 16 miles southwest of Beloit, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Beloit, Asherville, Simpson, Hunter, Scottsville and Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Kansas.

LAT...LON 3928 9847 3957 9795 3957 9793 3922 9793
      3922 9842
TIME...MOT...LOC 2154Z 240DEG 37KT 3929 9830

Mangels
Special weather statement, Apr 19, 4:12 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
512 PM CDT WED APR 19 2017

NEZ087-192300-
Thayer NE-
512 PM CDT WED APR 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THAYER COUNTY UNTIL
600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvidere, or 30 miles north of Belleville, moving northeast at 35
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alexandria and Belvidere.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Nebraska.

LAT...LON 4013 9750 4028 9763 4035 9751 4035 9737
      4018 9737
TIME...MOT...LOC 2212Z 237DEG 30KT 4026 9748

Heinlein

The radar

The Grand Island radar (KUEX), 83 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Thayer

When
April 19, 4:16 PM CST
Where
Thayer County, 4.27 mi E of Belvidere
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.260, -97.470

Hail, Thayer

When
April 19, 4:35 PM CST
Where
Thayer County, 1 mi N of Hubbell
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.035, -97.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690084, 690085.